Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 47, NWS Burlington, VT

March 31, 1998Addison County, Vermont

NWS Burlington, VT issued this flash flood warning at Mar 31, 1998, 8:37 AM EST for Addison County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 1998, 8:37 AM EST (13:37 UTC)
Expired
Mar 31, 1998, 8:45 PM EST
In force
12 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Addison County, VT

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 311338
FFWBTV
VTC001-010145-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
837 AM EST TUE MAR 31 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  845 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL VERMONT
 
   ...ADDISON COUNTY
 
FLOOD WATERS FROM THE OTTER CREEK HAS CLOSED RT. 73 BETWEEN BRANDON AND
SUDBURY. THE RIVER WILL REMAIN IN FLOOD THROUGH AT LEAST THE NEXT DAY.
 
OTHER RIVERS AND STREAMS IN ADDISON COUNTY WILL BE NEAR OR JUST OVER
BANKFULL THROUGH TODAY AS SNOWMELT CONTINUES FROM THE MOUNTAINS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
 
MCGILL
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 3:10 AM EST, 5 hours 27 minutes earlier.

Area forecast discussion, Mar 31, 3:10 AM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
310 AM EST TUE MAR 31 1998

DISC...COORD WITH ALB.  MAIN PROBLEM THIS FCST PD WL CONTINUE TO BE
FLOODING.  FLOOD WATCHES UP ACRS ALL OF FA...AND WOULD RECOMMEND
THEY BE EXTENDED THRU WED.  NUMEROUS FLOOD WARNINGS ALREADY IN
EFFECT.  BULK OF RAINFALL TO THIS POINT HAS BEEN OVR NORTHERNMOST
TIER OF ZONES...AND NOT SURPRISINGLY THIS HAS BEEN WHERE MOST SFGFNT
FLOODING HAS BEEN REPORTED.

UNSEASONABLY WARM TEMPS WL CONTINUE ACRS NORTH COUNTRY THRU WED.
SNOW CVR RAPIDLY DECREASING...AND AFT ANOTHER DAY OR TWO OF WARM
TEMPS...IT WL NOT BE MUCH OF A FACTOR.  BUT PRESENTLY...IT IS STILL
CONTRIBUTING TO EXCESSIVE RUNOFF INTO RIVERS AND STREAMS.

MAIN FOCUS FOR RAINFALL TDA WL BE ALG FNT LOCATED JUST NORTH OF
CANADIAN BORDER ATTM.  THIS FNT WL RMN JUST ABT STNRY THIS AM...BUT
THEN BEGIN TO SAG SOUTH AS CDFNT THIS PM.  MODELS DIFFER A BIT AS TO
HOW FAR SOUTH THE FNT AND ASSOCD SHALLOW LYR OF COOL AIR WL PROGRESS
BFR ONCE AGAIN BCMG STNRY...BUT MAIN EFFECT WL BE IN ZONES ALG
CANADIAN BORDER.

CDFNT WL THEN SWEEP EAST FROM GRTLKS ON WED...RESULTING IN A MORE
WDSPRD RAINFALL...WHICH WL FURTHER INCR THREAT OF SERIOS FLOODING.
STG LLVL JET IN ADVANCE OF CDFNT...ALG WITH MDT INSTABILITY MAY
RESULT IN ISOLD SVR STORMS AS WELL.

LIKELY POPS PREFERRED TDA FOR ZONES ALG CANADIAN BORDER...CHC POPS
FOR REST OF NRN ZONES.  FWC POPS LOOK OK TON/WED.  FWC TEMPS
GENERALLY ACCEPTED...BUT TOUGH FOR MAX TEMPS TDA NRN TIER OF ZONES.

ALB: WRKZFP LOOKS FINE.

RJS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:01 AM ESTFlash Flood WarningBTVEssex12 hr
Mar 31, 4:24 AM ESTFlash Flood WarningBTVFranklin, Lamoille, Orleans11 hr
Mar 31, 4:24 AM ESTFlash Flood WarningBTVRutland11 hr
Mar 31, 9:07 AM ESTFlash Flood WarningBTVCaledonia11 hr
Mar 31, 3:23 PM ESTFlash Flood WarningBTVCaledonia, Essex, Franklin, Lamoille, Orleans12 hr
Mar 31, 3:23 PM ESTFlash Flood WarningBTVAddison, Rutland12 hr
Mar 31, 3:23 PM ESTFlash Flood WarningBTVOrange12 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.